Alert archive / Kansas / Red Flag Warnings in 2012
Red Flag Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jul 6, 2012, 8:36 AM CDT for 5 counties in Kansas; Red Willow County, Nebraska. It took effect at Jul 6, 2012, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2012, 8:36 AM CDT (13:36 UTC)
- In effect from
- Jul 6, 2012, 1:00 PM CDT
- Expired
- Jul 6, 2012, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2668 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431 WWUS83 KGLD 061336 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 736 AM MDT FRI JUL 6 2012 KSZ003-004-015-016-029-NEZ081-070200- /O.NEW.KGLD.FW.W.0036.120706T1800Z-120707T0200Z/ DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW- 836 AM CDT FRI JUL 6 2012 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003...004...015...016...029 AND 081... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 003 DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 015 SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM AND FIRE WEATHER ZONE 029 GOVE. IN NEBRASKA...FIRE WEATHER ZONE 081 RED WILLOW. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...DUE TO THE EXTREMELY DRY FUELS...ANY FIRES THAT START WILL QUICKLY BECOME OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
904 WWUS83 KGLD 070152 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 752 PM MDT FRI JUL 6 2012 KSZ003-004-015-016-029-NEZ081-070300- /O.EXP.KGLD.FW.W.0036.000000T0000Z-120707T0200Z/ DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW- 852 PM CDT FRI JUL 6 2012 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 003...004...015...016...029 AND 081... WINDS HAVE DIMINISHED AND HUMIDITY WILL INCREASE THE REST OF THE NIGHT...SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jul 6, 6:37 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 6, 6:37 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 537 AM MDT FRI JUL 6 2012 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 412 AM MDT FRI JUL 6 2012 FORECAST CONCERNS WILL BE FIRE WEATHER TODAY...CHANCE OF PRECIPITATION LATER TODAY INTO SATURDAY...AND HOW MUCH TO COOL OFF TOMORROWS MAXES. SATELLITE CONTINUING TO SHOW A LARGE RIDGE ACROSS MOST OF THE COUNTRY WITH TROUGHS ALONG/OVER EACH COAST. SOME AMPLIFICATION TO THE FLOW HAS OCCURRED OVER THE PACIFIC. SUBTROPICAL MOISTURE CONTINUES TO SURGE IN AROUND THE UPPER RIDGE WITH A GENERAL INCREASE IN MOISTURE FROM 24 HOURS THROUGH THE MID LEVELS. SURFACE TROUGH IS ALONG THE FRONT RANGE WITH A SLOW MOVING OR STATIONARY FRONT DRAPED FROM WYOMING ACROSS NORTHERN NEBRASKA. MODELS INITIALIZED WELL AT JET LEVEL. THE UKMET...CANADIAN...AND GFS INITIALIZED A LITTLE BETTER THAN THE REMAINING OUTPUT. THE MESOSCALE WERE CATCHING THE NEAR TERM THE BEST. THE COLD POOL FROM THE CONVECTION TO THE NORTH HAS PUSHED THE TROUGH A LITTLE FURTHER TO THE EAST. AFTER THAT THE NAM WAS DOING A LITTLE BETTER THAN THE ECMWF AND CANADIAN. THE MODELS HAD DIFFERENT STRENGTHS/WEAKNESSES IN KEY PLACES IN THE LOW LEVEL THERMAL FIELD. OVERALL THE GFS... UKMET...AND CANADIAN STARTED OUT THE BEST INITIALLY. TODAY/TONIGHT...AIR MASS HAS CHANGED LITTLE TEMPERATURE WISE WITH A LITTLE MORE MOISTURE. NEWER TEMPERATURE GUIDANCE IS YIELDING ABOUT THE SAME MAXES AS THE DAY BEFORE. THE ONLY AREA THAT MAY BE A LITTLE COOLER IS THE FAR NORTHWEST CORNER WHERE A PREFRONTAL TROUGH AND/OR INCOMING FRONT WILL MOVE INTO. THERE HAS BEEN SOME QUESTION AS TO HOW FAR SOUTHEAST THIS BOUNDARY WAS GOING TO GET. THE HRRR HAS CAUGHT ONTO THE BOUNDARY POSITIONS WELL THROUGH THE NIGHT AND THE LATEST NAM IS FALLING INTO LINE WITH IT. CHANCE FOR THUNDERSTORMS WILL CLOSELY FOLLOW THIS BOUNDARY. HOWEVER THIS NOT MUCH SUPPORT ALOFT AS THE MID/UPPER RIDGE PUSHES IN FROM THE EAST. STRONGEST LIFT SHOULD REMAIN TO THE NORTH AND WEST. PLUS STORM MOTIONS WILL BE SOUTH TO NORTH WITH LITTLE EASTWARD PROGRESSION. THIS SETUP IS VERY SIMILAR TO WHAT OCCURRED JULY 4TH NIGHT. THE NORTHWEST CORNER WILL SEE THE GREATEST CHANCE FOR PRECIPITATION AND DAY SHIFT HAVE TO ADJUST ACCORDINGLY DEPENDING ON THE FRONTAL POSITION. DUE TO VERY MOIST AIR MASS AND SLOW STORM MOVEMENT...THESE STORMS WILL HAVE A CHANCE TO PRODUCE LOCALLY HEAVY RAINFALL. INITIALLY AS WELL SOME DAMAGING WIND GUSTS WILL BE POSSIBLE. SATURDAY...NOT A LOT OF MID/UPPER LEVEL LIFT TO HELP THUNDERSTORMS. SO THUNDERSTORMS WILL BE MAINLY TIED TO FRONT WHICH WILL PUSH THROUGH RATHER EARLY IN THE PERIOD AND TO THE HIGHER TERRAIN IN THE FAR WEST. AGAIN THERE ARE DIFFERENCES AS TO WHERE THE FRONT WILL BE. AT THIS TIME WILL HAVE THE HIGHER CHANCES IN THE SOUTHERN AND WESTERN PORTION OF THE AREA. STORM MOVEMENTS ARE EXTREMELY SLOW. SO STORMS WILL NOT MOVE FAR FROM THE POINT OF INITIATION. THIS WILL ALSO TO LEAD TO LOCALLY HEAVY RAINFALL.HOWEVER...IF THE FRONT IS SLOWER/FURTHER NORTH...PRECIPITATION CHANCES WILL HAVE TO BE PULLED NORTH. THE FRONTAL POSITION/SPEED WILL ALSO DETERMINE HIGH TEMPERATURES. BELIEVING THE FASTER SPEED WILL BE MORE CORRECT WITH THE POSSIBILITY OF THE COLD GENERATED BY THUNDERSTORMS TO PUSH IT THROUGH. MADE SLIGHT ADJUSTMENTS WITH WARMEST IN THE SOUTHEAST AND COOLEST FURTHER NORTH. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 412 AM MDT FRI JUL 6 2012 MAIN ISSUES WILL BE CHANCE OF PRECIPITATION/RAINFALL AMOUNTS AND HOW MUCH TO COOL OFF TEMPERATURES THROUGH THE BEGINNING OF THIS PERIOD. SATURDAY NIGHT...REASONING FOR PRECIPITATION CHANCES AND AMOUNTS FOR SATURDAY ALSO APPLY TO THIS PERIOD. SUNDAY/SUNDAY NIGHT...WEAK RIGHT REAR QUADRANT OF NORTHERN JET LOOKS TO AFFECT THE AREA FROM THE AFTERNOON INTO THE OVERNIGHT HOURS. THE GFS AND ESPECIALLY THE NAM ARE FURTHER SOUTH WITH THIS FEATURE AND MORE FAVORABLE FOR LIFT. ALSO RIDGE IS NOW TO OUR WEST WITH A SHORTWAVE TROUGH TO MOVE IN FROM THE NORTHWEST IN THE AFTERNOON AND NIGHT. MODELS HAVE THIS SHORTWAVE AT ABOUT THE SAME STRENGTH. HOWEVER...MOST OF THE MODELS LOOK SUSPECT ON ITS STRENGTH WITH CONVECTIVE FEEDBACK POSSIBLY CAUSING PROBLEMS. HOWEVER...RATHER DEEP LIFT IS DEPICTED WITH AGAIN VERY SLOW STORM MOTIONS. IF THIS SCENARIO PANS...AREA OR PORTIONS OF THE AREA COULD SEE A GENEROUS AMOUNT OF RAINFALL IN A SHORT PERIOD OF TIME. THIS PERIOD WILL HAVE TO BE WATCHED CLOSELY. I DID RAISE PRECIPITATIONS FOR THIS PERIOD. MODELS CONTINUE TREND FROM YESTERDAY IN COOLING THE MAXES OFF AND TRENDED THE FORECAST IN THAT DIRECTION. HOWEVER...WITH UPSLOPE WINDS AND POTENTIALLY THICK CLOUD COVER AND PRECIPITATION AROUND AS WELL...THOSE MAXES COULD STILL BE WARM. MONDAY THROUGH THURSDAY...ABOVE MENTIONED LIFT AND CHANCES OF PRECIPITATION WILL CONTINUE INTO THE BEGINNING OF THIS PERIOD WITH HIGHEST CHANCE ON MONDAY. PRECIPITATION SHOULD WIND DOWN MONDAY NIGHT. WITH FRONT FURTHER SOUTH AND RIDGE IN PLACE...DRY CONDITIONS ARE EXPECTED FROM TUESDAY ON. THIS WAS DEPICTED WELL IN THE CRH_INIT GRIDS AND EXCEPTED. MONDAY COULD BE RATHER COOL DEPENDING ON HOW MUCH CLOUD COVER AND PRECIPITATION IS AROUND IN THE POST FRONTAL REGIME. INIT GRIDS LOOK REASONABLE BUT POSSIBLE THAT COULD END UP BEING COOLER AGAIN. TEMPERATURE RECOVERY AFTER THAT LOOKS REASONABLE. THANKS TO ALL THAT COLLABORATED. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 524 AM MDT FRI JUL 6 2012 A NUMBER OF THINGS MAKING THIS A TRICKY SET OF TAFS. SURFACE TROUGH AND COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON AND EVENING. AT THIS TIME...THESE STORMS ARE EXPECTED TO STAY TO THE WEST OF BOTH TAF SITES WITH KMCK THE BEST CHANCE TO SEE STORMS GET CLOSE. SO INSERTED VCTS FOR THAT THREAT. OTHERWISE DURING THE LAST HALF OF THIS PERIOD THE WINDS WILL VARIABLE AND SHIFTING AS THESE SURFACE FEATURES MOVE THROUGH. THERE IS SOME INDICATION THAT STRATUS MAY DEVELOP BEHIND THE FRONT. SINCE CONFIDENCE IS NOT HIGH AND IS TOWARD THE END OF THE PERIOD...CHOSE JUST TO INTRODUCE A SCATTERED LOW DECK AT THIS TIME. && .FIRE WEATHER... ISSUED AT 412 AM MDT FRI JUL 6 2012 ANOTHER MARGINAL FIRE WEATHER CONCERN TODAY. THIS THREAT WILL BE TIED TO INCOMING SURFACE TROUGH POSITION. NEWER MODEL DATA PUSHES THE TROUGH FURTHER EAST WHICH WOULD PUSH THE STRONGER WINDS FURTHER EAST AWAY FROM MY AREA. SO THE BEST COMBINATION OF RH AND WIND GUSTS DO NOT MESH WITH WINDS EXPECTED TO BE LESS THIS AFTERNOON. BASED ON THIS AND COLLABORATION DECIDED NOT TO ISSUE A RED FLAG WARNING WITH THE SOUTHEAST PORTION HAVING THE HIGHEST THREAT. WILL MENTION IN THE HWO. WILL CONTINUE TO MONITOR CLOSELY AND BRIEF DAY SHIFT ON THIS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FOLTZ/BULLER LONG TERM...BULLER AVIATION...BULLER FIRE WEATHER...BULLER
Hazardous weather outlook, Jul 6, 5:38 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 438 AM MDT FRI JUL 6 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 438 AM MDT FRI JUL 6 2012 /538 AM CDT FRI JUL 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SOUTHERN AND EASTERN LOCATIONS...ROUGHLY ALONG AND SOUTH OF A LINE FROM KIT CARSON COLORADO TO GOODLAND TO MCCOOK...WILL ONCE AGAIN EXPERIENCE A HIGH FIRE DANGER. OUTDOOR BURNING IS STRONGLY DISCOURAGED. LATER THIS AFTERNOON AND INTO THE EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHWEST PORTION OF THE AREA. THE GREATEST CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE...WILL BE ALONG AND NORTH OF A LINE FROM WILD HORSE TO SAINT FRANCIS TO TRENTON. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. ONCE AGAIN THERE WILL BE A THREAT OF LIGHTNING CAUSED FIRES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GOOD CHANCE OF THUNDERSTORMS IS EXPECTED FROM SATURDAY AFTERNOON INTO MONDAY EVENING. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WITHIN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS EVENING. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:48 PM CDT | Special Weather Statement | GLD | Dundy | 27 min |
Nearby
Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.